Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Sep 10, 2021, 6:12 PM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2021, 6:12 PM MDT (00:12 UTC)
- Expired
- Sep 10, 2021, 7:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT
The radar
The Pocatello radar (KSFX), 221 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:14 PM MDT | TSTM WND GST 63 | 5 Ene Dillon, MT | ASOS STATION KDLN DILLON AIRPORT. |
| Sep 10, 6:15 PM MDT | TSTM WND GST 48 | 8 Ne Bannack, MT | MESONET STATION MTM14 8.3 NE BANNACK (MT-MESO). |
| Sep 10, 6:35 PM MDT | TSTM WND GST 40 | 2 E Sheridan, MT | ESTIMATED TIME AND 40 MPH WIND GUST WITH A THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WUUS55 KTFX 110012
SVRTFX
MTC001-031-057-110100-
/O.NEW.KTFX.SV.W.0062.210911T0012Z-210911T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
612 PM MDT Fri Sep 10 2021
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Madison County in southwestern Montana...
Beaverhead County in southwestern Montana...
South central Gallatin County in south central Montana...
* Until 700 PM MDT.
* At 612 PM MDT, severe thunderstorms were located along a line
extending from 16 miles southeast of Conner to near Island Park
Village, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dillon, West Yellowstone, Sheridan, Virginia City, Ennis, Twin
Bridges, Lima, Jackson, Pony, Monida, Wisdom, Alder, Divide Lake,
Silver Star, West Entrance, Dell, Big Sky, Bannack Pass, Melrose
and Wise River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4477 11313 4484 11341 4575 11392 4594 11351
4576 11339 4588 11310 4576 11277 4563 11270
4576 11250 4579 11212 4527 11104 4454 11106
4450 11113 4475 11139 4470 11149 4454 11148
4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 0012Z 232DEG 42KT 4580 11383 4455 11123
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
SC2 follow-up statements
629
WWUS55 KTFX 110038
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
638 PM MDT Fri Sep 10 2021
MTC001-031-057-110100-
/O.CON.KTFX.SV.W.0062.000000T0000Z-210911T0100Z/
Madison MT-Beaverhead MT-Gallatin MT-
638 PM MDT Fri Sep 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR MADISON...CENTRAL BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES...
At 636 PM MDT, severe thunderstorms were located along a line
extending from 24 miles north of Wisdom to near Harlequin Lake,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 611 PM MDT, a 63 mph wind gust was
reported at the Dillon Airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Blowing dust and smoke will
also reduce visibility.
Locations impacted include...
Dillon, West Yellowstone, Sheridan, Virginia City, Ennis, Twin
Bridges, Pony, Wisdom, Alder, Divide Lake, Silver Star, West
Entrance, Big Sky, Melrose, Wise River, Dewey, Targhee Pass, Cameron,
Waterloo and Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4482 11275 4508 11296 4580 11380 4594 11351
4576 11339 4588 11310 4576 11277 4563 11270
4576 11250 4579 11212 4527 11104 4454 11106
4450 11113 4475 11139 4470 11149 4454 11148
4457 11229
TIME...MOT...LOC 0036Z 232DEG 42KT 4595 11356 4469 11096
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
SC276
WWUS55 KTFX 110058
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
658 PM MDT Fri Sep 10 2021
MTC001-031-057-110108-
/O.EXP.KTFX.SV.W.0062.000000T0000Z-210911T0100Z/
Madison MT-Beaverhead MT-Gallatin MT-
658 PM MDT Fri Sep 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR MADISON...CENTRAL BEAVERHEAD
AND SOUTH CENTRAL GALLATIN COUNTIES WILL EXPIRE AT 700 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4482 11275 4508 11296 4580 11380 4594 11351
4576 11339 4588 11310 4576 11277 4563 11270
4576 11250 4579 11212 4527 11104 4454 11106
4450 11113 4475 11139 4470 11149 4454 11148
4457 11229
TIME...MOT...LOC 0058Z 232DEG 42KT 4609 11332 4482 11072
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:02 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 10, 3:02 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 302 PM MDT Fri Sep 10 2021 .SYNOPSIS... Scattered shower and thunderstorm activity continues through Saturday afternoon as temperatures cool slightly below average for the weekend. Some storms may contain gusty winds through this evening, mostly over southwest Montana. Another weather system moves through the region later Sunday into Monday and may bring a few light showers to some areas. Drier conditions and near normal temperatures return thereafter. && .DISCUSSION... Remainder of this afternoon through Saturday night...Southwesterly flow aloft continues to become established over the region as a Pacific shortwave trough approaches the region. A first wave of showers is moving north out of the southwest and off the Divide with little in the way of precipitation. Although convective instability is rather weak, the inverted-V style environment still supports strong gusty outflow winds with any shower such as the 35 to 40 kt wind gusts reported earlier in the Livingston area just east of our CWA. A more robust brand of showers and thunderstorms are now moving through the southern portion of Idaho and should reach southern Beaverhead and Madison counties by 5 pm or so this evening, and perhaps areas along the Divide shortly after.. More in the way of lightning, brief gusty winds (generally in the 40 to 60 mph range), and perhaps some downpours of rain can be expected with these storms when they move through these areas this evening. By midnight this activity will move into central/North-central areas but will likely be transitioning to an an area of more moderate showers and embedded thunder. Locations along the Divide and to a lesser degree along the Hi-Line will have the best chance for more widespread rainfall amounts of a tenth of an inch or greater. On Saturday, the shortwave will begin to move off to the northeast, with enough moisture and instability on the backside for isolated to scattered showers and thunderstorms to persist for much of the day, mostly along the Hi- Line and mountain areas. The exiting system will also bring an increase in westerly surface winds, which may gust in the 20 to 30 mph range for much of the afternoon. This will likely be followed by another weak cold frontal passage and northerly wind shift for the plains later in the evening. -RCG Sunday through next Friday...Most areas dry out for Sunday. The next weather system arrives from the west-northwest Sunday night into Monday. Scattered showers are possible with this system as well, and temperatures trend below average with a push of cooler air from the northwest. The change in pattern will likely be favorable for improved air quality. It could also support a touch of wet snow on the highest mountain peaks, but nothing that would be unusual this time of year. A drier, westerly flow pattern follows into the middle of next week, with generally seasonable temperatures. -PN && .AVIATION... 1209 PM MDT Fri Sep 10 2021 (10/18Z TAF period) Wildfire smoke over Central/North-central is improving from north to south as a Canadian cold front moves southward. An increasingly moist and unstable southwest flow is setting up aloft, which is already bringing a first round of light showers to southwestern areas early this afternoon. Most of this activity will be confined to areas along and west of a line from the Continental Divide south through the KHLN and KBZN terminals. Another round of more widespread shower and thunderstorm activity is expected to move from southwest to northeast from 11/00Z through Saturday morning and may bring some MVFR conditions in addition to brief variable wind gusts. -RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 72 45 76 / 50 40 0 0 CTB 51 64 44 68 / 80 60 0 10 HLN 56 75 48 77 / 50 20 0 0 BZN 51 76 42 77 / 40 20 0 0 WYS 44 67 33 68 / 60 30 0 0 DLN 48 74 41 76 / 50 10 0 0 HVR 55 72 46 75 / 40 60 10 0 LWT 54 71 46 75 / 30 30 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Sep 10, 4:47 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
447 PM MDT Fri Sep 10 2021
MTZ008-015-055-102345-
Madison MT-Beaverhead MT-Gallatin MT-
447 PM MDT Fri Sep 10 2021
...Strong thunderstorms will impact portions of Madison, Beaverhead
and south central Gallatin Counties through 545 PM MDT...
At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Salmon Idaho to 12 miles
west of Ashton Reservoir in Idaho. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph, both with the storms and out ahead
of them, and possibly some brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dillon, West Yellowstone, Sheridan, Virginia City, Twin Bridges,
Lima, Jackson, Monida, Wisdom, Alder, Dell, Bannack Pass, Melrose,
Wise River, Dewey, Targhee Pass, Cameron, Glen, Snowline and Red Rock
Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 93 .
Highway 191 between mile markers 31 and 35.
Highway 287 between mile markers 1 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4445 11300 4477 11313 4487 11346 4506 11345
4542 11372 4577 11340 4588 11310 4576 11277
4563 11270 4569 11255 4506 11114 4449 11110
4449 11111 4475 11139 4470 11149 4454 11148
4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2244Z 238DEG 57KT 4493 11401 4415 11172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCSpecial weather statement, Sep 10, 5:46 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
546 PM MDT Fri Sep 10 2021
MTZ008-015-055-110015-
Madison MT-Beaverhead MT-Gallatin MT-
546 PM MDT Fri Sep 10 2021
...Strong thunderstorms will impact portions of Madison, Beaverhead,
and southeastern Gallatin Counties through 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gibbonsville to 10 miles east of Ponds
Lodge. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph. Brief heavy rain showers are also
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dillon, Sheridan, Virginia City, Henrys Lake, Ennis, Twin Bridges,
Lima, Jackson, Pony, Monida, Wisdom, Alder, Silver Star, Harrison,
Dell, Big Sky, Bannack Pass, Melrose, Wise River and Targhee Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 93 .
Highway 191 between mile markers 31 and 72.
Highway 287 between mile markers 1 and 21, and between mile markers
1 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4477 11313 4487 11346 4506 11345 4533 11374
4575 11392 4594 11351 4576 11339 4588 11310
4563 11267 4585 11206 4544 11094 4505 11115
4449 11110 4475 11139 4454 11148 4457 11229
4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2345Z 225DEG 49KT 4555 11403 4441 11116
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCLocal storm report, Sep 10, 6:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
611 PM MDT FRI SEP 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 10 WSW GRANT 44.94N 113.25W
09/10/2021 M58 MPH BEAVERHEAD MT MESONET
MESONET STATION BRRM8 BRENNER RAWS.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:02 PM MDT | Special Weather Statement | TFX | Gallatin, Jefferson, Madison | 28 min |
| Sep 10, 7:32 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 43 min |
| Sep 10, 8:04 PM MDT | Special Weather Statement | TFX | Beaverhead | 41 min |
| Sep 10, 8:24 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Lewis and Clark, Meagher | 36 min |
| Sep 10, 8:49 PM MDT | Special Weather Statement | TFX | Beaverhead | 41 min |
| Sep 10, 8:58 PM MDT | Special Weather Statement | TFX | Broadwater, Lewis and Clark, Meagher | 32 min |
| Sep 11, 3:34 PM MDT | Special Weather Statement | TFX | Hill | 41 min |
| Sep 11, 5:26 PM MDT | Special Weather Statement | TFX | Blaine | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.